Louisiana, 2021

Damaging Winds in Louisiana, March 17, 2021

March 17, 2021 · NWS LIX · 4 events in 3 counties and zones

In the afternoon hours on March 17th,2021 a potent negatively tilted shortwave trough axis aided in ample downstream divergence to support strengthening low-level surface cyclogenesis across Arkansas. Ahead of this system, ample unstable air accompanied a large portion of the northern Gulf coast, combined with approaching and intensifying low-level shear to produce organized severe thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the afternoon hours on March 17th,2021 a potent negatively tilted shortwave trough axis aided in ample downstream divergence to support strengthening low-level surface cyclogenesis across Arkansas. Ahead of this system, ample unstable air accompanied a large portion of the northern Gulf coast, combined with approaching and intensifying low-level shear to produce organized severe thunderstorms across the northern portions of southeastern Louisiana and southwestern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 17, 2:31 AM CST, 13 hours 56 minutes earlier.

Area forecast discussion, Mar 17, 2:31 AM CST, 13 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
331 AM CDT Wed Mar 17 2021

.SHORT TERM (Today through Friday)...
An upper level low is currently racing across the Desert
Southwest early this morning and will track through the Texas
Panhandle to eastern Oklahoma by late this afternoon. A surface
low just ahead of the upper low will be deepening (upper 990s) as
it tracks into northern Arkansas late in the day. There will be an
appendant cold front extending to the Gulf of Mexico. Meso models
have backed off some on the potential intensity of storms locally
late morning well ahead of the cold front. Medium range models
are a little more bullish. Light showers in the morning will
gradually intensify with thunderstorms developing along a line
from Baton Rouge to Gulfport late morning to noon as a 700mb warm
nose erodes. Those storms will be racing northeastward. towards
southern and central Mississippi. Suspect storms will vary from
weak to marginally severe with hail the main threat during that
timeframe. The main impacts with this system look to be coming in
late in the day as the base of the trough is oriented over
southeast Texas which puts the local area in a region of strong
difluence aloft. At the surface, pressure falls in combination
with strong cooling aloft will be enhancing lift. Additionally,
low level jet will be strengthening across the area as the
tightening pressure gradient approaches. Looking at 50kt winds
just over 2kft.

During that late afternoon timeframe as the front approaches, GFS
and NAM BUFR model soundings look even more conducive than yesterday
(hence SPC's upgrade to Enhanced areawide and Moderate across SW MS
and adjacent LA parishes). It appears this will be a high CAPE and
somewhat low shear environment, at least in the low levels. CAPE
values from 2000-3000 J/KG with 0-6km shear of 60kts definitely
brings the potential up for enhanced to moderate severe
thunderstorms. Helicity forecasts are also slightly better than
previous, 200-300m2/s2 will easily support tornadoes. WBZ of around
10kft at that time means large hail will certainly be possible.
Also, the GFS indicated some surging of dry air on the backside of
the line. This would suggest the potential for bowing segments
with damaging winds which could also produce bookend vortices.

Thus, would say that all modes of severe weather are possible.
Overall, am fairly concerned with potential for something along the
lines of a severe weather outbreak, although we'll be on the
southern end of this.

The quick moving front will then clear out the rain overnight with
rain finished by sunrise Thursday. The forecast after today night is
relatively quiet. Thursday/Friday will be up to several degrees
below normal with no rain.

MEFFER
&&

.LONG TERM (Weekend through early next week)...
Medium range models and ensembles are in general agreement through
the weekend and to begin the next week but then begin to diverge
Monday night and Tuesday. Forecast still looks cool and dry for the
weekend but the region does begin to moderate Sunday and early next
week.

NW flow Saturday will begin to give way to ridging on Sunday as the
ridge to our west slides over the region. The ridge will flatten out
as it moves overhead and gets squeezed between a deepening low which
looks to close off Monday or Monday night off the GA/FL/SC coast and
a L/W trough digging just west of the Continental divide. This will
lead to at least one more dry day on Monday with highs climbing back
into the mid 60s.

As we get a little deeper into the work week the solutions begin to
diverge with the strength and speed of a lead s/w embedded in the
western CONUS L/W trough. Some solutions suggest that this s/w will
be fast and strong likely bringing a return convection Tuesday.
Other solution are a little slower and farther north with this s/w
meaning a lower chance of rain and about a day later. The ensemble
means are in the middle while the NBM is slightly faster than most
of the ensemble means but basically in the middle of the operational
model runs. With that no deviations from the NBM were made this
forecast cycle.

/CAB/
&&

.AVIATION...
Mixed bag of CIGS through tonight from IFR to VFR. There will be
numerous sh/ts today and all terminals will be affected at some
point today through the evening hours with IFR and LIFR conditions
from VIS, CIGS and wind speeds could be very strong with most of
these thunderstorms. Best timing between 10am through 10pm.
Several terminals could be directly impacted by a strong or severe
thunderstorm during this time frame. Fropa around or just after
midnight tonight will clean the area removing all TSRA and
bringing VFR conditions.

&&

.MARINE...
A cold front is expected to impact the northern gulf waters tonight
with sh/ts. Some of these could be strong or severe between the
hours of 6pm and 2am tonight. The cold front will shift winds from
southerly to west and NW by Thursday morning. Wind speeds will rise
today into the 20-25kt range and small craft advisories will remain
until wind speeds ease to around 15kt possibly by Friday afternoon
or evening. Saturday winds will shift to NE and east and rise to 20-
25kt with some rain through the first part of next week. Winds will
shift to SE Tuesday and ease to 10-15kt ahead of the next cold front
that will likely stall by mid week well inland.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  49  68  43 / 100  70   0   0
BTR  84  50  70  44 /  90  50   0   0
ASD  82  52  71  43 /  80  90   0   0
MSY  83  55  70  49 /  70  80   0   0
GPT  77  56  70  46 /  80  90   0   0
PQL  79  56  71  45 /  80  90   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
     for LAZ040-046>050-056>070-072.

GM...Small Craft Advisory from 10 AM this morning to 7 PM CDT
     Thursday for GMZ530-532-534-536-538-550-552-555-557-570-572-
     575-577.

MS...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
     for MSZ077-080>082.

GM...Small Craft Advisory from 10 AM this morning to 7 PM CDT
     Thursday for GMZ532-534-536-538-550-552-555-557-570-572-575-
     577.

&&

In the hours before

Special weather statement, Mar 17, 2:18 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
318 PM CDT Wed Mar 17 2021

LAZ034>036-046>048-MSZ068-172100-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-Wilkinson-
318 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...POINTE COUPEE...WESTERN EAST
FELICIANA...NORTHWESTERN IBERVILLE...NORTHWESTERN EAST BATON ROUGE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES...

At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Batchelor to near Krotz Springs.
Movement was northeast at 85 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Livonia, Maringouin,
Fordoche, Morganza, Wakefield, Spillman, Batchelor, Lettsworth, Fort
Adams and Lottie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3104 9156 3113 9163 3122 9158
      3124 9154 3122 9153 3123 9149 3099 9117
      3063 9122 3042 9163 3050 9171 3050 9175
      3051 9173 3056 9176 3071 9173 3086 9182
TIME...MOT...LOC 2018Z 218DEG 75KT 3078 9171 3049 9181

KLG
Local storm report, Mar 17, 3:42 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     N FORT ADAMS            31.09N 91.55W
03/17/2021                   WILKINSON          MS   PUBLIC

            PUBLIC REPORTED TREE DEBRIS ON ROAD 61 VIA SOCIAL MEDIA
            IN WILKINSON COUNTY. POSSIBLE TORNADO.

&&

MEGANWIL
Special weather statement, Mar 17, 3:50 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
450 PM CDT Wed Mar 17 2021

LAZ036-037-039-048-071-MSZ069-070-172245-
Washington-St. Helena-Northern Tangipahoa-East Feliciana-East Baton
Rouge-Pike-Amite-
450 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. HELENA...EASTERN
EAST FELICIANA...NORTHERN TANGIPAHOA...NORTHEASTERN EAST BATON ROUGE
AND NORTHWESTERN WASHINGTON PARISHES...PIKE AND AMITE COUNTIES...

At 450 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Felps to Pride. Movement was northeast at
60 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mccomb, Clinton, Liberty, Greensburg, Amite City, Magnolia, Kentwood,
Summit, Centreville, Roseland, Osyka, Darlington, Gillsberg, Mount
Herman, Wilmer, Pride, Felps, Easleyville, Tangipahoa and Mccomb
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3079 9025 3066 9107 3108 9106 3135 9056
      3135 9030
TIME...MOT...LOC 2150Z 234DEG 52KT 3099 9093 3071 9097

KLG
Local storm report, Mar 17, 3:51 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
451 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     3 ENE OAK HILLS PLACE   30.39N 91.04W
03/17/2021                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            REPORT FROM EAST BATON ROUGE PARISH ABOUT POWER LINE DOWN
            AND TREE ON VEHICLE NEAR JEFFERSON AND STUMBERG BY TIGER
            BEND.

&&

MEGANWIL
Special weather statement, Mar 17, 4:06 PM CST, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
506 PM CDT Wed Mar 17 2021

LAZ046>050-056-057-172245-
Iberville-Livingston-Ascension-Assumption-West Baton Rouge-St.
James-East Baton Rouge-
506 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...WEST
CENTRAL ST. JAMES...SOUTHEASTERN WEST BATON ROUGE...WEST CENTRAL
LIVINGSTON...IBERVILLE...SOUTH CENTRAL EAST BATON ROUGE AND
NORTHWESTERN ASSUMPTION PARISHES...

At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Plaquemine to 8 miles
south of Bayou Sorrel. Movement was northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Donaldsonville, Plaquemine,
Oak Hills Place, St. Gabriel, Walker, Addis, Brusly, White Castle,
Westminster, Old Jefferson, Geismar, Inniswold, Prairieville, Village
St. George, Bayou Sorrel, Shenandoah and Gardere.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3029 9143 3048 9109 3048 9087 3006 9090
      2996 9125 3000 9126 3000 9123 3004 9123
      3003 9124 3006 9127 3006 9137 3010 9138
      3010 9144
TIME...MOT...LOC 2205Z 242DEG 41KT 3026 9136 3004 9137

KLG
Special weather statement, Mar 17, 4:11 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
511 PM CDT Wed Mar 17 2021

LAZ037-039-040-049-050-071-072-172300-
Washington-Livingston-Ascension-St. Helena-Northern
Tangipahoa-Southern Tangipahoa-St. Tammany-
511 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ASCENSION...SOUTHEASTERN ST. HELENA...NORTHWESTERN ST. TAMMANY...
LIVINGSTON...TANGIPAHOA AND SOUTHWESTERN WASHINGTON PARISHES...

At 511 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Roseland to French Settlement. Movement
was northeast at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hammond, Gonzales, Covington, Franklinton, Amite, Ponchatoula, Amite
City, Livingston, Independence, Sorrento, Roseland, French
Settlement, Albany, Madisonville, Port Vincent, Folsom, Springfield,
Montpelier, Enon and Natalbany.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3087 8994 3040 9017 3033 9044 3034 9049
      3029 9056 3019 9092 3034 9091 3034 9090
      3043 9091 3057 9071 3075 9061
TIME...MOT...LOC 2211Z 236DEG 58KT 3075 9050 3030 9079

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
March 17, 4:27 PM CST
Where
Livingston County, 1 mi S of Denham Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.465, -90.950

Public reported via social media about a fallen tree in denham springs on hwy 447/walker s rd and both nb/sb of hammack rd/hood rd.

Thunderstorm Wind, East Baton Rouge

When
March 17, 4:32 PM CST
Where
East Baton Rouge County, 0.89 mi SE of Nesser
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.390, -91.040

Report from east baton rouge parish about power line down and tree on vehicle near jefferson and stumberg by tiger bend.

Thunderstorm Wind, Livingston

When
March 17, 5:43 PM CST
Where
Livingston County, Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.480, -90.870

Cajun navy via social media reports roof damage to a home. Time estimated by radar.

Thunderstorm Wind, Washington

When
March 17, 5:48 PM CST
Where
Washington County, 3 mi NE of Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.881, -90.114

Numerous trees and power lines down, and some roof damage to some homes. damage was reported parsh-wide, but occurred mostly north and east of Franklinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949889, 949893, 949896, 949898.